Australia. The Australian Adverse Drug Reactions Advisory Committee (ADRAC) reports that inflammatory ocular disorders appear to be a rare adverse effect of bisphosphonates.
To date, there have been 28 cases of bisphosphonate-associated ocular inflammation reported to ADRAC, including uveitis (13 reports), iritis (6), scleritis/ episcleritis (7) and optic neuritis (2). The median time to onset of these reactions was 3 weeks, but ranged from 2 days to >3 years.
Of the 21 patients who had a documented outcome, 15 had recovered at the time of report submission, four were improving (although one required a trabeculectomy) and one had reduced visual acuity. In a recent report, an elderly man with low bone mineral density of the hip developed uveitis three weeks after risedronic acid 35mg once weekly was initiated. He developed eye pain again after restarting risedronic acid and this pain recurred after he switched to alendronic acid 70mg once weekly.
According to ADRAC reports and the literature, ocular inflammation has only been associated with alendronic acid, pamidronic acid, risedronic acid and zoledronic acid. ADRAC speculates that the risk may be higher with IV bisphosphonates, but that number of reports may relate to usage.
It may be recalled that the Canadian Adverse Reaction Newsletter (Vol. 13, Issue 4, October 2003) discussed similar reports of ocular reactions with bisphosphonates; Health Canada recommended discontinuing bisphosphonate therapy if scleritis occurred during treatment (WHO Pharmaceuticals Newsletter No. 1, 2004).
Reports in WHO file:
Bisphosphonates and Vision disorders: 556
Australian Adverse Drug Reactions Bulletin Vol. 23, No. 2, April 2004.